Alert archive / Missouri / Flash Flood Warnings in 2014
Flash Flood Warning 31, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Sep 9, 2014, 6:27 PM CDT for Atchison County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2014, 6:27 PM CDT (23:27 UTC)
- Expired
- Sep 10, 2014, 12:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Atchison County, MO
The radar
The Omaha radar (KOAX), 117 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 6:50 PM CDT | FLASH FLOOD | Tarkio, MO | MANY STREETS HAVE A FOOT OF WATER OVER THEM IN TARKIO AND ON AA HIGHWAY NORTH OF TARKIO. |
| Sep 9, 7:54 PM CDT | FLASH FLOOD | Rockport, MO | US HIGHWAY 111 MAIN STREET INTO ROCKPORT IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1246 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
526
WGUS53 KEAX 092327
FFWEAX
MOC005-100530-
/O.NEW.KEAX.FF.W.0031.140909T2327Z-140910T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
627 PM CDT TUE SEP 9 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ATCHISON COUNTY IN NORTHWEST MISSOURI...
* UNTIL 1230 AM CDT
* AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS MUCH OF
ATCHISON COUNTY. ONE TO THREE INCHES OF RAIN HAVE FALLEN SINCE
5 PM...AND AN ADDITIONAL ONE TO TWO INCHES ARE POSSIBLE THROUGH 8
PM.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TARKIO...FAIRFAX AND ROCKPORT.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 100 AND 123.
LAT...LON 4058 9577 4058 9520 4048 9520 4048 9518
4026 9518 4027 9555 4030 9556 4031 9561
4031 9565 4034 9562 4041 9566 4046 9564
4047 9569 4051 9570 4052 9565 4055 9565
4056 9568 4052 9571 4053 9576 4057 9578
$$
HAWBLITZEL2 follow-up statements
148
WGUS73 KEAX 100113
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
813 PM CDT TUE SEP 9 2014
MOC005-100530-
/O.CON.KEAX.FF.W.0031.000000T0000Z-140910T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON MO-
813 PM CDT TUE SEP 9 2014
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR ATCHISON COUNTY UNTIL
1230 AM CDT...
AT 754 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT HWY
111 SOUTH OF THE BRIDGE IN ROCKPORT WAS COMPLETELY IMPASSIBLE DUE TO
FLOODING.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TARKIO...FAIRFAX AND ROCKPORT.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 100 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4058 9577 4058 9520 4048 9520 4048 9518
4026 9518 4027 9555 4030 9556 4031 9561
4031 9565 4034 9562 4041 9566 4046 9564
4047 9569 4051 9570 4052 9565 4055 9565
4056 9568 4052 9571 4053 9576 4057 9578
$$
LAFLIN696
WGUS73 KEAX 100444
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1144 PM CDT TUE SEP 9 2014
MOC005-100458-
/O.CAN.KEAX.FF.W.0031.000000T0000Z-140910T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON MO-
1144 PM CDT TUE SEP 9 2014
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR ATCHISON COUNTY IS
CANCELLED...
THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD
WARNING...WHICH IS IN EFFECT UNTIL 1130 AM CDT. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4058 9577 4058 9520 4048 9520 4048 9518
4026 9518 4027 9555 4030 9556 4031 9561
4031 9565 4034 9562 4041 9566 4046 9564
4047 9569 4051 9570 4052 9565 4055 9565
4056 9568 4052 9571 4053 9576 4057 9578
$$
LAFLINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 2:19 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Sep 9, 2:19 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
219 PM CDT Tue Sep 9 2014
.SHORT TERM...(This Evening through Thursday Night)
Issued at 219 PM CDT TUE SEP 9 2014
The main focus in the near term is the severe potential for this
afternoon and overnight tonight. The various NWP differ with respect
to development and timing and are having a tough time depicting the
current warm air advection induced convection across eastern NE and
IA. For this fcst issuance have stayed the course with the best
chance for surface based storms developing across the northwestern
counties, per VIS satellite and radar trends. The convection should
then spread across the CWA overnight tonight. The Flash Flood Watch
that is in effect beginning 00Z tonight through 12Z tomorrow looks on
track as that area should see training storms producing a large swath
of rainfall of 1-2 inches with locally higher amounts. As for the
hail, wind, and tornado threats, those too have the higher
probabilities across our northern zones this evening as that is where
the best supportive shear and instability exist well into the
overnight hours. The activity should continue well into the night
with straight line winds being the main issue of concern, though QLCS
issues may develop if a line can consolidate over the CWA.
The precip should slowly end from northwest to southeast very late
tonight into tomorrow morning with the passage of a cold front. The
exception should be our far south central and southeast zones where
showers and scattered storms will linger well into the day on
Wednesday. Once that activity moves off the entire CWA should see
very cool temperatures for Thursday and Thursday night.
.LONG TERM...(Friday through Tuesday)
Issued at 219 PM CDT TUE SEP 9 2014
Strong cold air advection will continue on Friday, holding highs in
the mid 50s to around 60 degrees -- nearly 25 degrees below seasonal
normals. A few light showers are possible as the upper trough moves
over Friday and Friday evening, then surface high pressure will
build in for Saturday and Sunday, keeping temperatures cool and
precipitation chances nil.
Return flow on the back side of the high will allow temperatures to
warm back into the 70s by Monday, while flow gradually flattens to
zonal and allows a few disturbances to float back into the region,
creating lower-end chances for showers and storms for the beginning
of the next work week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1216 PM CDT TUE SEP 9 2014
Thunderstorms are expected to impact the terminals later this
afternoon and overnight tonight. Uncertainty exists as to how long to
keep TSRA in the TAFS, but at this time believe the first of what
should be two rounds of precip was placed in a TEMPO. Will amend TAFs
once storms develop to better time them out. VCTS is very possible
well into the night ahead of a cold front that will slowly move in
from the northwest and produce a quick wind shift out of the northwest
by mid-morning Wednesday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH from 7 PM CDT this evening through Wednesday
morning FOR MOZ001>008-011>017.
&&
SHORT TERM...Pietrycha
LONG TERM...Laflin
AVIATION...PietrychaHazardous weather outlook, Sep 9, 3:30 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 330 PM CDT TUE SEP 9 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-102030- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 330 PM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON THUNDERSTORMS WILL PERSIST ACROSS FAR NORTHEAST MISSOURI INTO THE EVENING HOURS...THOUGH THIS EARLY EVENING ACTIVITY IS NOT EXPECTED TO BE SEVERE. MORE ROBUST THUNDERSTORM ACTIVITY IS EXPECTED LATER THIS AFTERNOON...MAINLY NORTH OF INTERSTATE 70 AFTER 5 PM. THESE STORMS COULD BE STRONG TO SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND PERHAPS A TORNADO OR TWO. THE BEST CHANCE FOR THESE STORMS WILL BE ALONG AND NORTH OF HIGHWAY 36 AND WEST OF INTERSTATE 35. ADDITIONALLY...TORRENTIAL RAIN FROM STORMS TODAY AND TONIGHT MIGHT LEAD TO FLASH FLOODING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE OVERNIGHT PERIOD AND EXIT THE AREA BY WEDNESDAY AFTERNOON. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS EVENING ALONG AND NORTH OF INTERSTATE 70...ESPECIALLY IN FAR NORTHWEST MISSOURI...ALONG AND WEST OF INTERSTATE 35.
In the hours before
Local storm report, Sep 9, 5:50 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 NE ROCKPORT 40.43N 95.49W
09/09/2014 E1.00 INCH ATCHISON MO 911 CALL CENTER
&&
ADOLPHSONLocal storm report, Sep 9, 5:52 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
552 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 2 W TARKIO 40.44N 95.42W
09/09/2014 M1.75 INCH ATCHISON MO FIRE DEPT/RESCUE
GOLF BALL SIZE HAIL/70MPH WINDS 2MILES WEST OF TARKIO.
PENNY SIZE HAIL REPORTED NOW IN TARKIO.
&&
KBRONISLocal storm report, Sep 9, 6:00 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TORNADO N TARKIO 40.44N 95.38W
09/09/2014 ATCHISON MO FIRE DEPT/RESCUE
POSSIBLE TORNADO...FLYING DEBRIS AT LEAST 70 MPH WINDS
&&
ADOLPHSONLocal storm report, Sep 9, 6:02 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST TARKIO 40.44N 95.38W
09/09/2014 E70 MPH ATCHISON MO FIRE DEPT/RESCUE
70 MPH WINDS SUSTAINED FOR 5 TO 7 MINUTES IN THE CITY OF
TARKIO. CITY WITHOUT POWER. NICKEL SIZE HAIL UP TO GOLF
BALL SIZE HAIL REPORTED AT 552PM. NICKEL SIZE HAIL
FALLING NOW.
&&
KBRONISLocal storm report, Sep 9, 6:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 1 W FAIRFAX 40.34N 95.41W
09/09/2014 E75 MPH ATCHISON MO 911 CALL CENTER
&&
ADOLPHSONLocal storm report, Sep 9, 6:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
623 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND DMG TARKIO 40.44N 95.38W
09/09/2014 ATCHISON MO FIRE DEPT/RESCUE
SEVERAL LARGE TREES DOWN ACROSS TOWN. POWER OUT ACROSS
TOWN.
&&
KBRONISThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 11:00 AM CDT | Flash Flood Watch | EAX | Adair, Andrew, Atchison, Chariton, Daviess, DeKalb and 14 more | 20 hr |
| Sep 9, 4:39 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 51 min |
| Sep 9, 5:24 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 51 min |
| Sep 9, 5:29 PM CDT | Tornado Warning | EAX | Atchison | 31 min |
| Sep 9, 6:00 PM CDT | Tornado Warning | EAX | Atchison | 30 min |
| Sep 9, 6:04 PM CDT | Areal Flood Advisory | EAX | Atchison | 6 hr |
| Sep 9, 6:12 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt | 48 min |
| Sep 9, 6:41 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Atchison, Holt, Nodaway | 49 min |
Nearby
Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.